A gastroenterologist at the Mayo Clinic has uncovered a rare but potentially serious association between the angiotensin II receptor antagonist (ARB) olmesartan and severe gastrointestinal problems that resemble Celiac disease. The report has been published online in Mayo Clinic Proceedings. In the US, olmesartan is sold as Benicar and, in combination with other drugs, as Azor, Benicar HCT, Tribenzor.
Dr. Joseph Murray first suspected the connection when two patients with refractory Celiac disease experienced symptomatic improvement after discontinuing olmesartan treatment. He eventually identified a total of 22 people over 3 years with unexplained chronic diarrhea and enteropathy who were taking olmesartan. 14 patients had symptoms so severe that they were hospitalized. All the patients were unresponsive to a gluten-free diet and did not have tissue transglutaminase antibodies in the blood, which are used to detect celiac disease. After discontinuing olmesartan all the patients gained weight and had an improvement in symptoms.
“We thought these cases were celiac disease initially because their biopsies showed features very like celiac disease, such as inflammation,” said Dr, Murray, in a Mayo Clinic press release. “What made them different was they didn’t have the antibodies in their blood that are typical for celiac disease.”
In a statement released on video, Murray emphasized that “the great majority of patients on this medication (olmesartan) do not need to do anything.” However, he recommended that patients taking olmesartan discuss this finding with their physician if they “are experiencing GI symptoms or unexplained weight loss” or “if a diagnosis of celiac disease has been made in the recent past.”
Murray acknowledges that there is currently no evidence demonstrating a cause-and-effect relationship. “We’ve reported an association,” he said. “What needs to be known next is the science to understand why there is such an association.”
Hypertension expert Franz Messerli offered the following comment:
The report from the Mayo Clinic suggesting that olmesartan is associated with severe gastrointestinal adverse effects is of concern. Olmesartan sales have exceeded 500 million a year in the US alone and the drug, as are all ARBs, is perceived as being unique because of its paucity of side effects. Several issues should be scrutinized in this context:
1. Were any of the patients re-exposed to olmesartan and did the symptoms recur? Mere cessation of a drug and vanishing of a symptom is not an acceptable criterion for confirming a cause and effect relationship. Only systematic (and not anecdotal) re-exposure can confirm that the GI side effects were indeed due to olmesartan.
2. Has there been any other ARB indicted for the same issue or are the findings unique to olmesartan. Is this a class effect or is it specific to olmesartan?
3. Was this syndrome ever seen in the extensive data base with olmesartan or with any other ARB? There are numerous clinical trials with olmesartan and GI adverse effects are exceedingly uncommon.
4. And most importantly, what is the putative pathophysiologic mechanism? In this context the possibility of intestinal angioedema comes to mind which has been observed occasionally with ACE inhibitors but to my knowledge not with ARBs. If it were olmesartans’s inhibitory effects on transforming growth factor B action as the authors suggest, then this phenomenon should have been observed with other ARBs such as losartan and valsartan (which are more commonly prescribed than olmesartan) as well.
Here is a video of Dr. Murray discussing his article: